Hector Warnes: Pyridoxine in the treatment of lithium-induced tremor
Currently I am treating a 69-year-old male with severe bipolar depression who failed in the past year to respond to most anti-depressants or combination of them plus T3 given for refractory depression. In addition he was in treatment for a severe hypertension which was controlled by Valsartan-Hydrochlorothiazide 160mg/12.5mg a controversial angiotensin II receptor antagonist which was withdrawn from the market in some countries because of its association with a cancer inducing by-product.
The patient showed all the endogenous features of a bipolar disorder including diurnal fluctuation, psychomotor retardation, anorexia, weight loss, loss of libido, severe anhedonia and suicidal trends. On the paternal side of his family his father died after years of an unsuccessful treatment for an intractable depression, one aunt and one uncle committed suicide and two other uncles were bipolar as well. The patient’s illness started with a hypomanic swing which lasted for about a year and caused him to lose a fortune.
A couple of months ago I started the patient on Lithium 450mg bid. Only a few weeks later a severe tremor appeared which caused him great distress because he could not drive his car and he fell to the ground trying to drive his bike. The lithemia in blood was 0.6 milliequivalent per liter. I decided not to give him propranolol a beta-blocker because of its controversial side effects including depression (Patten, SP and Xiong GL).
His abulia, apathy and disinterest were very severe to the point that he refused to go to his cardiologist but in my office, I detected postural hypotension on the anti-hypertensive he was taking twice a day. I was worried about the association of a diuretic (hydrochlorothiazide) with lithium specially during the heat which some days could reach 40 or more degrees Celsius during the torrid Summer months. I decided to shift the drug he was taking for Losartan 100mg twice a day (an ACE inhibitor or angiotensin II receptor antagonist acting on the renin-aldosterone system) without a diuretic. He responded well and his Blood Pressure remained stable. In the past week he started to go out and to report subjective improvement of his depressive state to the point that he has more energy to start off the day, his appetite improved and started to do exercises.
I searched the literature for an alternative drug recalling my experience with Pyridoxine which I used in patients who lost their libido and became depressed while taking oral contraceptives. I came across a report of Miodownik, Witztum and Lerner from Ben Gurion University which noticed a total disappearance of lithium induced tremors in patients taking between 900 to 1200 mg of vitamin B6 (pyridoxine). Checking my records, I only reached the doses of 100mg two tablets three times a day. I was pleased when the patients' tremors vanished after two weeks.
Another more recent study (Dias Alves, Varin, Fiori et al ) demonstrated the efficacy of vitamin B6 in lithium-associated tremor.
Pyridoxine is a co-factor in the decarboxylationn of dopa, reverses the movement disorder of L-dopa intoxication. I have learned long ago that a patient who has a Parkinson Disease and is taking L-dopa should not be given pyridoxine because it may block the anti-parkinson effect of L-dopa. Oral contraceptive or an excess of estro-progestational hormones may be accompanied by an increased urinary excretion of tryptophan metabolites as happens in pyridoxin deficiency. The loss of the serotonin precursor tryptophan may cause in some vulnerable patient’s depression, anxiety, decrease of libido and impairment of glucose tolerance.
Dias Alves M, Varin L, Fiori LM et al. Efficacy of vitamin. B6 in Lithium-associated tremor: A case series J. Clin. Psychopharmacol. 2017; 37(2):267-9.
Miodownik C, Witztum E, Lerner V. Lithium-induced tremor treated with vitamin B6: a preliminary case series. Int. J. Psychiatry Med. 2002; 32(1):103-8.
Patten SP. Propanolol and depression: evidence from the antihypertensive trials. Can. J. Psychiatry. 1990 April; 35 (3), 257-59.
Xiong GL, Gagliardi JP, Jiang W. Beta-blockers and depression. Amer. Journal of Psychiatry 2010; 167(2):219.
April 30, 2020